Popular Asthma Medicine Linked to Severe Mental Health Side Effects – NBC 6 – Health News Today

A popular asthma and allergy medicine will now come with a stronger warning from the Food and Drug Administration. 

The FDA says the “box warning” comes after “review of available data regarding continued reports of neuropsychiatric events” associated with Singulair and the generic montelukast. 

Zephrahills mom Toni Dye says her daughter Kayla was put on Singulair at the age of 7.

“It hurts really bad,” Dye said. “She’s a really good kid. I feel guilty for not really looking into the drug.”

She gave NBC 6 pictures that she says shows how her daughter changed after taking the popular allergy and asthma medication. 

“She started having nightmares, night terrors. She’d wake up in the middle of the night and be running around the house and just screaming,” Dye said.

She said there were panic attacks and anxiety and anger issues. Toni says the change in her daughter “was like night and day.” In fact, she said the change was so drastic, Toni and her husband took Kayla off Singulair after just a few weeks. 

That was 10 years ago. Kayla is now 17 years old and Toni says she still suffers from anxiety, depression and panic attacks. 

“I say that we lost our child because she’s not the same child anymore,” Dye said.

Angela Mitchell told a similar story. Her son was put on Singulair at 18 months for severe allergies. 

“He had become so despondent, so disconnected,” Mitchell said.

He was on the medication for about eight months before she learned of the potential side effects and took him off. 

“Aggression, wanting to self-harm, wanting to harm us,” Mitchell described some of her son’s behavior. “I have no question in my mind that it was all from the drug.”

Jennifer Browns was prescribed the generic version montelukast in April for her asthma. Her symptoms, she says, were so severe that she stopped after just six days. 

“By the fourth day, I was already picturing myself dying,” Brown said. “I could picture myself hanging myself from my door.” 

All three of these Florida woman told NBC 6 that no one warned them about the risks for mental health side effects when prescribing the medicine. They’re all part of a Facebook support group of more than 11,000 people with similar stories, some even more severe. 

“Some of these children have committed suicide,” Dye said. “I’m lucky, [Kayla’s] still alive. Tomorrow she might not be.”

Many of the parents and patients in the group had been pushing the FDA to take action. In March, the FDA announced it’s requiring a box warning for Singulair and the montelukast. 

“We are taking this action after a review of available information led us to reevaluate the benefits and risks of montelukast use,” the FDA said in its Drug Safety Communication. “Montelukast prescribing information already includes warnings about mental health side effects, including suicidal thoughts or actions; however, many health care professionals and…

Leave A Reply

Your email address will not be published.